Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 225, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 3, 2005, 12:55 PM CDT for Otter Tail County, Minnesota. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 12:55 PM CDT (17:55 UTC)
- Expired
- Sep 3, 2005, 2:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 167 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 1:05 PM CDT | HAIL 1 | Elizabeth, MN | |
| Sep 3, 1:50 PM CDT | HAIL 0.88 | 3 Nw Underwood, MN | DIME TO NICKEL HAIL FELL ALONG WITH 2 INCHES OF RAIN. RAIN IS CONTINUING. |
| Sep 3, 1:55 PM CDT | HAIL 0.75 | 12 Ne Fergus Falls, MN | |
| Sep 3, 2:10 PM CDT | HAIL 0.75 | 3 Nne Underwood, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 031755 SVRFGF MNC111-031900- /O.NEW.KFGF.SV.W.0225.050903T1755Z-050903T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1255 PM CDT SAT SEP 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA THIS INCLUDES THE CITY OF FERGUS FALLS * UNTIL 200 PM CDT. * AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED NEAR CARLISLE...OR 9 MILES NORTHWEST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FERGUS FALLS AT 120 PM UNDERWOOD AT 155 PM DALTON AT 200 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4652 9626 4612 9622 4613 9559 4639 9562 $$ JCA
1 follow-up statement
000 WWUS53 KFGF 031818 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 118 PM CDT SAT SEP 3 2005 MNC111-031900- /O.CON.KFGF.SV.W.0225.000000T0000Z-050903T1900Z/ OTTER TAIL MN- 118 PM CDT SAT SEP 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR SOUTHWESTERN OTTER TAIL COUNTY... AT 115 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 2 MILES NORTH OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... UNDERWOOD BY 150 PM CDT... DALTON AND 8 MILES SOUTHWEST OF BATTLE LAKE BY 200 PM CDT... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. WATCH OUT FOR PONDING ON ROADWAYS. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4652 9626 4612 9622 4613 9559 4639 9562 $$ JCA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:30 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 3, 11:30 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1130 AM CDT SAT SEP 3 2005 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AREA REMAINS BELOW WEATHER SYSTEMS...WITH LOW PRESSURE TO THE W AND HIGH PRESSURE TO THE NE. DECAYING MCS STILL MOVING THROUGH WC MN PART OF AREA. WITH MODELS STILL SHOWING GOOD ELEVATED STABILITY...850MB Q-VECTOR CONVERGENCE...700MB LIFT...ANTICIPATE MCS TO CONTINUE TO MOVING E-SE AND SLOWLY OUT OF THE AREA THIS EVENING. THEREFORE...ADJUSTED POPS FOR CURRENT PRECIPITATION. OTHERWISE...ONLY MINOR CHANGES NEEDED TO FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Sep 3, 6:53 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CDT SAT SEP 3 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 653 AM CDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. A COMPLEX OF THUNDERSTORMS WILL AFFECT THE SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA THIS MORNING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL. THE SCATTERED THUNDERSTORM THREAT WILL LINGER ACROSS WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT WITH LOCALIZED SEVERE STORM THREAT PERSISTING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SWEEPS SOUTHEAST ACROSS THE REGION. THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE ON LABOR DAY. ADDITIONAL THUNDERSTORMS CHANCES LOOM ON THE HORIZION FOR THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THEN AGAIN ON LABOR DAY. BERG
In the hours before
Local storm report, Sep 3, 8:38 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 AM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND GST LISBON 46.44N 97.68W
09/03/2005 62 MPH RANSOM ND BROADCAST MEDIA
&&
JCALocal storm report, Sep 3, 9:30 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 7 SW WALCOTT 46.48N 97.04W
09/03/2005 0.88 INCH RICHLAND ND TRAINED SPOTTER
0630 AM TSTM WND GST 12 S SANBORN 46.77N 98.22W
09/03/2005 60 MPH BARNES ND TRAINED SPOTTER
&&
DKELLENBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:35 PM CDT | Flash Flood Warning | FGF | Otter Tail | 12 hr |
| Sep 3, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 63 min |
| Sep 3, 3:33 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.